Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Springfield, MO

May 2, 2018Barton County, Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2018, 11:58 PM CDT for Barton County, Jasper County, Newton County, Missouri. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 11:58 PM CDT (04:58 UTC)
Expired
May 3, 2018, 1:00 AM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 12:20 AM CDTTSTM WND DMGWebb City, MOTREES A TELEPHONE POLE AND POWERSLINES WERE REPORTED DOWN FROM RANGELINE ROAD TO ZORA ROAD.
May 3, 12:22 AM CDTTSTM WND DMGWebb City, MOTREE FELL IN THE AREA OF AUSTIN ST CAUSING DAMAGE TO SEVERAL VEHICLES.
May 3, 12:25 AM CDTTSTM WND DMGOakland Park, MOWIND CAUSED TREES TO GO DOWN ON RANGELINE AT RANGELINE AND ZORA IN JOPLIN MO. CAUSED POWER LINES TO GO DOWN. TIME ESTIMATED BASED ON RADAR.
May 3, 12:28 AM CDTTSTM WND DMG1 Ese Oronogo, MOTREE DOWN CROSS THE ROAD AT COUNTY ROAD 220 AND HIGHWAY D.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 11:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KSGF 030458
SVRSGF
MOC011-097-145-030600-
/O.NEW.KSGF.SV.W.0038.180503T0458Z-180503T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1158 PM CDT WED MAY 2 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barton County in southwestern Missouri...
  Newton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 100 AM CDT

* At 1158 PM CDT, severe thunderstorms were located along a line
  extending from near Girard to near Columbus to Miami, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Prairie State Park...             Carl Junction...
  Lamar...                          Galena...
  Oronogo...                        Seneca...
  Granby...                         Carterville...
  Duquesne...                       Sarcoxie...
  Duenweg...                        Jasper...
  Diamond...                        Golden City...
  Liberal...                        Loma Linda...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 21 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9462 3765 9462 3764 9408 3730 9408
      3729 9405 3693 9406
TIME...MOT...LOC 0458Z 252DEG 44KT 3744 9488 3718 9474 3685 9486 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
4 follow-up statements
704 
WWUS53 KSGF 030506
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1206 AM CDT THU MAY 3 2018

MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1206 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARTON...NEWTON AND JASPER COUNTIES...

At 1205 AM CDT, severe thunderstorms were located along a line
extending from near Girard to near Carl Junction to near Quapaw,
moving east at 50 mph.

HAZARD...60 mph wind gusts. The Cherokee County, Kansas Emergency 
         Manager has reported 50 to 60 mph winds with these storms.

SOURCE...Emergency management. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Prairie State Park...             Carl Junction...
Lamar...                          Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Golden City...
Liberal...                        Loma Linda...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 21 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9462 3765 9462 3764 9408 3730 9408
      3729 9405 3693 9406
TIME...MOT...LOC 0505Z 252DEG 44KT 3746 9479 3720 9465 3687 9477 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
275 
WWUS53 KSGF 030532
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1232 AM CDT THU MAY 3 2018

MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1232 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARTON...NEWTON AND JASPER COUNTIES...

At 1230 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Lamar to near Jasper to near
Diamond, moving east at 50 mph.

HAZARD...60 mph wind gusts. These storms recently downed a tree and 
         power pole in the Webb City area.

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Prairie State Park...             Lamar...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Golden City...
Liberal...                        Loma Linda...
Airport Drive...                  Leawood...

This includes the following highways...
 Interstate 44 between mile markers 1 and 32.
 Interstate 49 between mile markers 21 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9462 3699 9462 3719 9449 3737 9448
      3765 9462 3764 9408 3730 9408 3729 9405
      3693 9406
TIME...MOT...LOC 0530Z 251DEG 44KT 3757 9437 3729 9428 3697 9440 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
722 
WWUS53 KSGF 030546
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1246 AM CDT THU MAY 3 2018

MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1246 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN BARTON...NORTHEASTERN NEWTON AND EASTERN JASPER
COUNTIES...

At 1245 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Sheldon to 9 miles east of Lamar to
near Golden City to near Sarcoxie to 6 miles east of Diamond, moving
east at 50 mph.

HAZARD...60 mph wind gusts. These storms have a history of downing 
         trees and power poles.

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Carthage...                       Lamar...
Sarcoxie...                       Diamond...
Golden City...                    Fidelity...
Avilla...                         La Russell...
Reeds...                          Irwin...
Milford...                        Dudenville...
Kenoma...                         Maple Grove...

This includes the following highways...
 Interstate 44 between mile markers 17 and 32.
 Interstate 49 between mile markers 36 and 37, and between mile
markers 71 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3698 9440 3713 9430 3729 9428 3744 9426
      3764 9432 3764 9408 3730 9408 3729 9405
      3700 9406
TIME...MOT...LOC 0545Z 251DEG 44KT 3762 9417 3746 9411 3734 9408 3715
9412 3702 9420

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
526 
WWUS53 KSGF 030558
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1258 AM CDT THU MAY 3 2018

MOC011-097-145-030607-
/O.EXP.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1258 AM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARTON...NORTHEASTERN
NEWTON AND EASTERN JASPER COUNTIES WILL EXPIRE AT 100 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern and west central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3698 9440 3713 9430 3729 9428 3744 9426
      3764 9432 3764 9408 3730 9408 3729 9405
      3700 9406
TIME...MOT...LOC 0557Z 252DEG 44KT 3766 9401 3750 9395 3738 9392 3719
9397 3706 9405

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT Wed May 2 2018

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM CDT Wed May 2 2018

A complex and volatile weather situation is setting up across the
region tonight through Thursday as a storm system moves slowly
east. Strong to severe thunderstorms will erupt across Plains and
into northwestern Missouri into this evening. This activity will
spread eastward into southeastern Kansas and central Missouri
during the mid to late evening and across the remainder of the
Missouri Ozarks during the overnight hours.

There is some uncertainty on the exact evolution of this activity
but ample instability and increasing low level and deep layer shear
resulting from a strengthening low level jet will support ongoing
storm development. Expect the potential of severe weather
including large hail, damaging winds and possibly a couple of
tornadoes. Damaging straight line winds look to be the primary
risk. Low level shear profiles support northeast to east bowing
segments which will pose the greatest risk for strong winds and
the potential of a couple of quick spin up line segment tornadoes.
The greatest risk for damaging winds and tornadoes will generally
be northwest of a line from Pittsburg KS to the Lake of the
Ozarks region of central Missouri. The damaging wind threat will
continue farther east but diminish with time.

Showers and storms will continue into Thursday morning as the first
wave of activity shifts southeast and weakens. Another round of
storm development is expected later Thursday afternoon and evening
as the actual cold front and upper level trough push east into
the region. Some uncertainty on the potential of severe storms
Thursday given the residual clouds and activity. Appears the
greatest risk for severe storms Thursday will be across eastern
Kansas and western Missouri where heating and instability will be
maximized.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 205 PM CDT Wed May 2 2018

A more tranquil weather pattern will return for late week into the
weekend. Temperatures will remain mild to warm. A cold front will
drop southward across the region Sunday afternoon and evening
resulting in a low chance for showers. More active weather may
return the middle to later part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed May 2 2018

Thunderstorm potential will be on the increase overnight though
confidence in coverage is modest given differences in model
output. Expectation at this point is for convection currently over
KS to move north of TAF sites...with additional storms over OK to
expand in coverage as it moves into southwest Missouri after
midnight into the early morning hours. Have maintained MVFR
ceilings through the morning. Questions remain in redevelopment
of convection during the mid to late afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Runnels
Hazardous weather outlook, May 2, 10:03 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1003 PM CDT Wed May 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1003 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Strong to potentially severe thunderstorms will move through
central Missouri through midnight. Some of these storms could be
severe capable of producing hail to the size of quarters and
damaging wind gusts up to 70 mph. There remains a limited threat
for tornadoes as well.

Another area of strong to severe storms will move northeast out of
Oklahoma and into southwest Missouri after midnight...continuing
toward the Highway 63 corridor into the late night hours. Winds
to 70 mph will be the greatest threat...though short lived
tornadoes will be possible as well.

Locally heavy downpours will also accompany the stronger
storms...but widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 Scattered thunderstorms will impact the outlook area Thursday
 into Thursday evening. There is a conditional risk for strong to
 severe storms if enough instability develops. The greatest risk
 for severe storms will across central Missouri later in the day.

 Southerly wind gusts over 30 mph will be possible on Thursday,
 especially across western Missouri and southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, May 2, 11:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             LOWRY CITY              38.14N 93.73W
05/02/2018  E1.00 INCH       ST. CLAIR          MO   EMERGENCY MNGR

&&

SRUNNELS
Special weather statement, May 2, 11:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1133 PM CDT WED MAY 2 2018

MOZ056-057-069-030515-
Camden MO-Miller MO-Morgan MO-
1133 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 1215 AM CDT...

At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithton to 11 miles east of Warsaw to near
Wheatland. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Camdenton...                      Versailles...
Village of Four Seasons...        Lake Ozark...
Stover...                         Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Barnett...
Syracuse...                       Gravois Mills...
Olean...                          Climax Springs...
Bagnell...                        Etterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3842 9245
      3827 9249 3793 9284 3793 9307 3819 9306
      3819 9308 3822 9308 3869 9306
TIME...MOT...LOC 0433Z 264DEG 31KT 3867 9306 3823 9316 3800 9340

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:08 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon67 min
May 2, 10:44 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory61 min
May 2, 11:33 PM CDTSpecial Weather StatementSGFCamden, Morgan42 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence48 min
May 3, 1:15 AM CDTSpecial Weather StatementSGFGreene, Polk45 min
May 3, 1:44 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon8 hr
May 3, 2:06 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster54 min
May 3, 2:10 AM CDTTornado WarningSGFChristian, Greene, Webster22 min
May 3, 2:16 AM CDTSpecial Weather StatementSGFTaney44 min
May 3, 2:27 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney48 min
May 3, 2:39 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright66 min
May 3, 2:41 AM CDTTornado WarningSGFDouglas19 min
May 3, 3:00 AM CDTTornado WarningSGFDouglas, Howell, Texas, Wright45 min
May 3, 3:10 AM CDTSevere Thunderstorm WarningSGFTexas52 min
May 3, 3:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark48 min
May 3, 3:31 AM CDTHigh Wind WarningSGFBarry, Christian, Douglas, Greene, Lawrence, Ozark and 4 more103 min
May 3, 3:46 AM CDTSevere Thunderstorm WarningSGFDent, Oregon, Shannon59 min
May 3, 6:31 AM CDTSpecial Weather StatementSGFBarry, McDonald, Newton44 min
May 3, 12:44 PM CDTAreal Flood WarningSGFHowell, Oregon8 hr
May 3, 1:41 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Newton and 3 more8 hr
May 3, 3:50 PM CDTSpecial Weather StatementSGFOregon40 min
May 3, 4:06 PM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney, Texas, Webster and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.